Letters and drug alerts sent to healthcare professionals in December 2018

In December 2018, a letter was sent to notify healthcare professionals of the discontinuation of Zovirax (Aciclovir) eye ointment. We also highlight the recent recall of Actavis batches of irbesartan/hydrochlorothiazide tablets from pharmacies as a precautionary measure due to possible contamination with N-nitrosodiethylamine (NDEA).

Discontinuation of Zovirax (Aciclovir) eye ointment

In December 2018, a letter was sent to healthcare professionals about the discontinuation of Zovirax (Aciclovir) eye ointment (3% w/w). The manufacturer will cease manufacture and supply of the product during 2018 due to repeated challenges in guaranteeing a sustainable product supply.

Stock of Zovirax (Aciclovir) eye ointment (3% w/w) is anticipated to continue to be available in the UK until the end of June 2019, subject to demand. There is no other branded or generic aciclovir eye ointment available. Please refer to the UKMI memo on the discontinuation of Zovirax Eye Ointment for further information on treatment options.

Recall of irbesartan/hydrochlorothiazide products

You should also be aware of the recall from pharmacies of Actavis batches of irbesartan/hydrochlorothiazide 300/12.5 mg film-coated tablets and irbesartan/hydrochlorothiazide 150/12.5 mg film-coated tablets as a precautionary measure due to possible contamination with N-nitrosodiethylamine (NDEA).

Advice for healthcare professionals:

  • Stop supplying the batches of irbesartan/hydrochlorothiazide listed in the alert immediately. Quarantine all remaining stock and return it to your supplier using your supplier’s approved process.
  • If you receive queries about this issue from patients, advise them not to stop taking their medication as the health risk of discontinuing the medicine is higher than the potential risk presented by the contaminant. A treatment review is not necessary until the next routine appointment.
  • We do not anticipate any shortages of Irbesartan containing products. It is possible, however, that there may be some local supply issues, in which case patients should be advised to speak to their doctor to discuss alternative treatments.

This is a developing issue and the MHRA is actively involved with the European Medicines Agency and with other medicines regulators to determine any possible impact. An investigation into other potentially impacted products is continuing and further updates will be provided as the investigation progresses. Subscribe to MHRA drug alerts for updates.

Article citation: Drug Safety Update volume 12, issue 6: January 2019: 4.

Published 9 January 2019
Last updated 9 January 2019 + show all updates
  1. Re-published.
  2. First published.